or Connect
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › Is Wellbutrin SR addictive?
New Posts  All Forums:Forum Nav:

Is Wellbutrin SR addictive?

post #1 of 9
Thread Starter 
I have read on here alot about Wellbutrin but really havent heard if it can be addictive. My doc said she thought I would do fine on it for 6 months to a year. From reading others, it looks like they are on it longer. She thinks I am suffering from mild post partum depression. I really dont want to stay on this for a long time. If after a year of taking it, is it going to be hard for me to come off it?

Wendy
post #2 of 9
No. The definition of addictive means that once you start taking it, you need more and more to get the same effect. WB, and none of the ssri's, are addictive. You CAN have something called discontinuation syndrome, which happens if you try to stop taking them too quickly, and even if you do wean off, some people, (me included) still have ds. BUT, it should not deter you from taking the meds, if you really need them. You will be going on them with support, and going off them with support, too, and that can make ds much easier.

Some of the things you MAY experience in ds are nausea, headache, dizziness, and something called "brain zaps". These are not scary. They are just little "blips" like feeling like your brain takes a second to catch up to your head... but they go away in a couple of days, and like I said, if you know they could be coming, you get through them really fine.

They may not even happen to you. Most people do not get any symptoms of ds when they wean off these drugs.

Are you seeing a pdoc? or is this your GP? You should always get meds through a pdoc, or be seeing one for med mgmt. while you are taking them.

But no, they are not addictive. You should see a therapist and a specialist in psychiatric meds, though, and NOT just a gp or OB.
post #3 of 9
Quote:
Originally Posted by mom0810 View Post
No. The definition of addictive means that once you start taking it, you need more and more to get the same effect. WB, and none of the ssri's, are addictive. You CAN have something called discontinuation syndrome, which happens if you try to stop taking them too quickly, and even if you do wean off, some people, (me included) still have ds. BUT, it should not deter you from taking the meds, if you really need them. You will be going on them with support, and going off them with support, too, and that can make ds much easier.

Some of the things you MAY experience in ds are nausea, headache, dizziness, and something called "brain zaps". These are not scary. They are just little "blips" like feeling like your brain takes a second to catch up to your head... but they go away in a couple of days, and like I said, if you know they could be coming, you get through them really fine.

They may not even happen to you. Most people do not get any symptoms of ds when they wean off these drugs.

Are you seeing a pdoc? or is this your GP? You should always get meds through a pdoc, or be seeing one for med mgmt. while you are taking them.

But no, they are not addictive. You should see a therapist and a specialist in psychiatric meds, though, and NOT just a gp or OB.
:

6-12 months is the minimum recommended to help your brain heal. Some people need it longer. But once you hit your therapeutic dose, you shouldn't have to keep upping it. Actually, I've been able to reduce the amount I've taken over the last year - so it's the opposite of addiction. My brain is taking back this function and so it doesn't need as much help.

Think of it more like insulin, only temporary. Insulin is "addictive" in that it is necessary for your body to process sugar and without it you'd suffer a lot of negative effects from diabetes. neither insulin nor the SSRIs are addictive in that once you get 'hooked' you need more and more to get the same effect.
post #4 of 9
Thread Starter 
thank you for your responses. i have been taking one pill every morning after i eat my breakfast. but i swear when i wake up in the morning, im tell myself i dont need the wellbutrin and not to take it. but i end up taking it anyway. i am getting headaches in the late afternoon.
post #5 of 9
Not addictive, but to warn you, do not just stop taking it. You have to taper it down gradually. Going off of it suddenly can increase risk of seizures.

And my personal experience..I had better results with Wellbutrin XL. The SR was harder for my body to adjust to. But it's different with everyone.
post #6 of 9
Quote:
Originally Posted by Wendy2009 View Post
thank you for your responses. i have been taking one pill every morning after i eat my breakfast. but i swear when i wake up in the morning, im tell myself i dont need the wellbutrin and not to take it. but i end up taking it anyway. i am getting headaches in the late afternoon.
Why are you telling yourself you don't need it? How long have you been taking it? Why would you want to not take it?

You can stop if you want, but you have to do so with strict instructions from your pdoc. Never suddenly stop any psychatric drug.
post #7 of 9
Thread Starter 
I have only been on them for four days. Here is the thing. We are living in Memphis, TN and have been unhappy here since day one. I hate being this far away from my family who live in Georgia. I hate having to coped up in the house half the year due to cold weather. (I have lived in warm weather my entire life). Our house is extremely cold and we put blankets on the windows and doors just to try and keep it warm in here. Soooo, it is dark in here. I love to be outside in fresh air, warm weather and no snow days. I was talking to my mom the other day and she and I both think that I am only depressed because of my current living conditions. We are going to be moving back to Florida in December (Thank goodness!) and I can not wait. I just feel like that once I am out of Tennessee and back down south that I would feel much better.
I am also worried that I would feel like I would need to stay on it after taking it for a while....
Next week I am suppose to take two pills a day and not sure if I want to do that. I dont see my PCP until another week and a half.
Wendy
post #8 of 9
Wendy, please see a psychiatrist and not your pcp for prescribing info on meds.

If you want, you can just stay at the dose you are on now until you see your pcp. But please know that pcp's are not experts on these meds and often do not give sound advice on taking them.
post #9 of 9
Wendy, I'm so sorry for your unhappiness in your current situation. A few years ago, I was in a similar situation. I had no car, except on the weekends, which was also the only time we could spend together as a family. Blankets on the living room windows. Paper over the glass on the front door. And I rarely opened the sliding glass door blinds. It was also a fairly dark winter that year. My kids were 1 and 5, and my husband was working from 11-7, but because of how far away we live, he left at 9:30 and got home around 8:30.

I went on Lexapro that April when the symptoms were all still present. No blankets on the windows, sunny days with open blinds, and a car! But I still didn't leave the house and was still depressed.

Please take your medication on time. Wellbutrin is a "fast acting" medication. The headaches are a side effect of starting the medication and will go away in a few more days. And please make an appointment with a psychiatrist, and a therapist. Someone who is educated specifically in medications that are designed to change the brains chemestry, and someone who is educated to listen to you talk and help you figure out what is a trigger for you.

New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Postpartum Depression
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › Is Wellbutrin SR addictive?